Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 10, NWS Albuquerque, NM

February 24, 2018

NWS Albuquerque, NM issued this red flag warning at Feb 24, 2018, 2:20 AM MST. It took effect at Feb 24, 2018, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 2:20 AM MST (09:20 UTC)
In effect from
Feb 24, 2018, 11:00 AM MST
Expired
Feb 24, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

050 
WWUS85 KABQ 240920
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
220 AM MST Sat Feb 24 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR THE EAST CENTRAL PLAINS DUE TO STRONG WINDS AND
LOW HUMIDITIES...

.An upper disturbance will swing across northern and central New
Mexico today, increasing winds and scouring out low level moisture
over the eastern plains. While high temperatures will be below 
average, strong winds and low humidities will be combined with 
moderate to high Haines this afternoon to create critical fire
weather conditions.

NMZ108-250100-
/O.NEW.KABQ.FW.W.0010.180224T1800Z-180225T0100Z/
East Central Plains-
220 AM MST Sat Feb 24 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 6 PM MST
this evening. 

* AREA AND TIMING...The East Central Plains. Critical fire weather
  conditions are expected to develop by midday then diminish early
  in the evening. 

* 20 FOOT WINDS...West to Northwest 25 to 35 mph with gusts to
  around 50 mph. 

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent this afternoon.  

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
597 
WWUS85 KABQ 242133
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
233 PM MST Sat Feb 24 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING FOR THE EAST CENTRAL PLAINS DUE TO STRONG WINDS AND
LOW RELATIVE HUMIDITY VALUES...

...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY MORNING THROUGH
MONDAY AFTERNOON...

.An upper-level trough over eastern Colorado will continue to
result in strong northwest winds through evening. Additionally, a
cold upper-level low dropping south through California on Monday 
will lead to strong southwest winds and with a very dry airmass 
in place, critical fire weather conditons are possible across much
of the area east of the central mountain chain Monday afternoon.

NMZ108-250100-
/O.NEW.KABQ.FW.A.0008.180226T1700Z-180227T0000Z/
/O.CON.KABQ.FW.W.0010.000000T0000Z-180225T0100Z/
East Central Plains-
233 PM MST Sat Feb 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from Monday morning through
Monday afternoon. 

* AREA AND TIMING...The East-Central Plains. Critical fire weather
  conditions are expected to continue through early evening.
  Critical fire weather conditons are forecast to return to much
  of eastern New Mexico Monday afternoon.

* 20 FOOT WINDS...West to Northwest 25 to 35 mph with gusts to
  around 50 mph. Southwest 25 to 35 mph with gusts to 45 mph on
  Monday.

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent this afternoon
  and 6 to 12 percent Monday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ103-104-250100-
/O.NEW.KABQ.FW.A.0008.180226T1700Z-180227T0000Z/
Northeast Highlands-Northeast Plains-
233 PM MST Sat Feb 24 2018

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect from late Monday morning 
through Monday afternoon. 

* AREA AND TIMING...Northeast highlands and northwest plains 
  Monday afternoon.

* 20 FOOT WINDS...Southwest 25 to 35 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...6 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$
385 
WWUS85 KABQ 250053
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
553 PM MST Sat Feb 24 2018

...FIRE WEATHER WATCH IN EFFECT FROM LATE MONDAY MORNING THROUGH 
MONDAY AFTERNOON...

.A cold upper-level low dropping south through California will 
lead to strong southwest winds on Monday. With a very dry airmass 
in place, above normal temperatures and Haines of 5 expected, 
critical fire weather conditons will be possible east of the 
central mountain chain late Monday morning through afternoon.

NMZ108-251400-
/O.EXP.KABQ.FW.W.0010.000000T0000Z-180225T0100Z/
/O.CON.KABQ.FW.A.0008.180226T1700Z-180227T0000Z/
East Central Plains-
553 PM MST Sat Feb 24 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON...
...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

* AREA AND TIMING...The East-Central Plains late Monday morning
  through afternoon.
 
* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts to 45 mph. 

* RELATIVE HUMIDITY...Ranging from 9 to 15 percent Monday 
  afternoon.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ103-104-251400-
/O.CON.KABQ.FW.A.0008.180226T1700Z-180227T0000Z/
Northeast Highlands-Northeast Plains-
553 PM MST Sat Feb 24 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY AFTERNOON...

* AREA AND TIMING...Northeast highlands and northeast plains late
  Monday morning through afternoon. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...8 to 16 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 23, 10:52 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 23, 10:52 PM MST, 3 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1052 PM MST Fri Feb 23 2018

.AVIATION...
06Z TAF CYCLE
An upper level trough will cross from the west tonight with a strong
SWLY jet stream aloft and a gusty Pacific cold front at the surface.
MVFR and IFR conditions and mountain obscurations are expected to
continue with a band of snow stretching NEWD across the W central
and NW mountains. This area will likely increase in size during the
late night hours, before diminishing around or shortly after sunrise.
An inch or two of snow accumulation will be possible, with locally
higher amounts in the mountains and along the CO border. The
strongest W and SW winds will be felt in and just E of the mountains
for the remainder of the night, especially the S central mountains
where SRR can expect gusts over 50 kt. NW winds will be strong E of
the CONTDVD on Saturday, and especially along and E of the central
mountain chain, as the upper level trough gradually exits the Rockies
onto the Great Plains. Before sunrise this morning, a broad area of
low clouds will be found along and E of NM's eastern border and
across much of Union county. However, strengthening downslope flow
will scour this moisture eastward around and a little after sunrise.

44

&&

.PREV DISCUSSION...308 PM MST Fri Feb 23 2018...
.SYNOPSIS...
A storm system approaching from Arizona will force light snow into
parts of northern and western New Mexico tonight and early Saturday.
Travel conditions may become slick along the Continental Divide with
very cold low temperatures and brisk winds. Strong winds will spread
into the high terrain tonight then across much of the area Saturday.
Wind gusts up to 65 mph are possible in the Sacramento Mountains and
along the Interstate 40 corridor near Clines Corners. The combination
of wind and cold temperatures Saturday will make for a blustery day.
The next weather system will move into northern New Mexico Saturday
night and Sunday with a couple more inches of snow possible. Low
temperatures Sunday and Monday mornings will be some of the coldest
since late January. A brief warming trend is expected Monday before
another storm system moves through the area Tuesday and Wednesday
with more wind, colder temperatures, and possible snow.

&&

.DISCUSSION...
The primary focus the next 12 to 24 hours will be light snow moving
into northern and western NM along with much colder temperatures and
windy conditions for the entire area. The latest radar and obs show
snow shifting slowly east along the I-40 corridor in AZ with heavy
snow at Flagstaff. Hi-res and near-term models are in very good
agreement shifting this precip into western NM this evening then
focusing the main area of accumulations over west slopes of the
northern mts tonight. No changes in store for the Winter Wx Advisory,
however impacts are possible along I-40 and US-550 near the Cont Dvd
with a brief burst of wintry weather. The High Wind Watch has also
been upgraded to a Warning for parts of the south-central higher
terrain and around Clines Corners. Wind Advisories have also been
added to parts of eastern NM with expansions possible Saturday.

The next upper wave will slide quickly east across northern NM
Saturday night and deliver a brief bout of light snow along west
facing slopes into Sunday morning. Sunday will again be blustery
over the entire area with below normal temperatures. Very dry and
cold air behind this system will bring the coldest low temps in
several weeks Sunday morning. Many folks will see lows in the single
digits and teens Sunday and Monday mornings. Folks that have started
cool season gardening in the RGV and eastern plains will need to
protect vegetation.

Upper level flow will back to the southwest Monday and allow for a
brief warming trend with more wind across the area. Model guidance
diverges Tuesday on the details of the next upper trough approaching
from the west. Nonetheless, an active pattern looks to continue with
at least more cold temperatures and wind Tuesday night into Thursday.

Guyer

&&

.FIRE WEATHER...
...STRONG WINDS AND LOW RELATIVE HUMIDITY LIKELY FOR THE NORTHEAST
AND EAST-CENTRAL PLAINS SATURDAY AS WELL AS EARLY NEXT WEEK...

A relatively cold upper level trough over the Great Basin will
result in light snow accumulation (2-5") for the Chuska and Tusas
mountains along with strong winds tonight through Saturday. Critical
relative humidity values and strong west winds will result across
eastern NM Saturday but high temperatures are forecast to remain
below seasonal averages with Haines values in the 2 to 3 range.
Colder air will move in from behind the associated surface cold
front Saturday and with a very dry airmass behind the front, a cold
night is in store Saturday night/Sunday morning. Another weak upper
level trough will drop in from the northwest and across northern NM
Sunday morning, bringing scattered snow showers to northern NM and
moderate to strong winds to central areas of the state.

A break in-between storm systems remains on track for Sunday night
through Tuesday. Winds and a very dry airmass will combine to create
critical fire weather conditions for the northeast plains Monday
morning. High temperatures are forecast to be approximately 5
degrees above average along with higher Haines so a fire weather
watch may be in order. Models agree that a stronger and colder upper-
level trough/low will push into NM Tuesday night or Wednesday,
favoring western and perhaps central NM with wetting precipitation
mainly in the form of snow.

Dry westerly flow aloft is forecast to move overhead Wednesday
night and Thursday. GFS and ECWMF are at odds with how the storm
track behaves late next week into next weekend. ECWMF is trending
more toward the GFS which keeps the next upper-level trough north of
NM.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 AM to 2 PM MST Saturday for the following
zones... NMZ529-534>536.

Wind Advisory until 2 PM MST Saturday for the following zones...
NMZ539-540.

Winter Weather Advisory until 5 AM MST Saturday for the following
zones... NMZ510.

High Wind Warning until 2 PM MST Saturday for the following zones...
 NMZ523-526.

&&
Hazardous weather outlook, Feb 23, 5:15 AM MST, 21 hours 5 minutes before
Hazardous Weather Outlook...UPDATE
National Weather Service Albuquerque NM
515 AM MST Fri Feb 23 2018

NMZ501>540-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
515 AM MST Fri Feb 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
A storm system will move across northern New Mexico tonight, bringing
light to moderate snowfall to west central, northwestern and north
central New Mexico. A Winter Weather Advisory is in effect for the
San Juan Mountains from late this afternoon through early Saturday
morning. In addition, strong to potentially damaging winds are
expected to develop from the Central Highlands to the South Central
Mountains and Southwest Chaves County later tonight where gusts to
around 50 to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to potentially damaging winds may continue into Saturday
afternoon before diminishing over portions of central and eastern
New Mexico.

A quick moving storm system will move across far northern New Mexico
late Saturday night through Sunday morning with light snow
accumulations expected, mainly in the northern mountains.

Another storm system is expected to track across southern and
central New Mexico Wednesday with the potential for light to moderate
snow accumulations in the higher elevations of western and central
New Mexico Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 11:19 PM MSTFreezing Fog AdvisoryABQ7 hr
Feb 24, 2:33 PM MSTFire Weather WatchABQHarding, San Miguel, Union24 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.